Alert archive / South Dakota / Flash Flood Warnings in 2007

Flash Flood Warning 4, NWS Aberdeen, SD

May 5, 2007Clark County, Codington County, Day County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at May 5, 2007, 2:40 AM CDT for Clark County, Codington County, Day County, South Dakota. It took effect at May 5, 2007, 2:47 AM CDT. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 5, 2007, 2:40 AM CDT (07:40 UTC)
In effect from
May 5, 2007, 2:47 AM CDT
Expired
May 5, 2007, 8:45 AM CDT
In force
6 hr
Issued by
NWS Aberdeen, SD
Area
Whole counties

Counties Clark County, SD, Codington County, SD, Day County, SD

The radar

The Aberdeen radar (KABR), 83 km from the middle of the area, began a volume at 07:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 7:00 AM CDTHEAVY RAIN 4.47Clark, SDMEASURED 4.47 INCHES OF RAIN FELL IN THE PAST 24 HOURS.
May 5, 8:25 AM CDTHEAVY RAIN 3Webster, SDTHREE INCHES OF RAIN FELL SINCE MIDNIGHT. STANDING WATER COVERING A FEW ROADS IN THE TOWN OF WEBSTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.7 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2007-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2007-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KABR 050747
FFWABR
SDC025-029-037-051345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
240 AM CDT SAT MAY 5 2007

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLARK COUNTY IN NORTHEAST SOUTH DAKOTA...
  THIS INCLUDES THE CITY OF CLARK...
  NORTHWESTERN CODINGTON COUNTY IN NORTHEAST SOUTH DAKOTA...
  EASTERN DAY COUNTY IN NORTHEAST SOUTH DAKOTA...
  THIS INCLUDES THE CITY OF WEBSTER...

* UNTIL 845 AM CDT

* AT 235 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED           
  FLOODING FROM TRAINING THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAUBAY
  WILDLIFE REFUGE...WAUBAY...WALLACE...ROSLYN...PICKEREL LAKE STATE
  PARK...LILY...HILLCREST COLONY...GRENVILLE...GARDEN CITY...FORDHAM
  COLONY AND BRADLEY

ABERDEEN DOPPLER RADAR ALSO INDICATES A WIDE SWATH OF HEAVY RAIN 
HAS FALLEN OVER AN AREA EXTENDING FROM CARPENTER...NORTHEAST TO 
CLARK AND WEBSTER. LAW ENFORCEMENT HAS INDICATED THAT SOME RURAL 
ROADS IN CLARK COUNTY HAVE BEEN FLOODED.   

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
ABERDEEN.

LAT...LON 4463 9801 4462 9765 4514 9737 4557 9724
      4557 9750

$$
TDK
1 follow-up statement
000 
WGUS73 KABR 051343
FFSABR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
840 AM CDT SAT MAY 5 2007

SDC025-029-037-051350-
DAY SD-CLARK SD-CODINGTON SD-
840 AM CDT SAT MAY 5 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 845 AM CDT(745 AM MDT) FOR
NORTHWESTERN CODINGTON...CLARK AND EASTERN DAY COUNTIES...

LAW ENFORCEMENT AND EMERGENCY MANAGEMENT REPORT MORE THAN THREE 
INCHES OF RAIN HAVE FALLEN SINCE MIDNIGHT.  THERE IS MINOR ROAD 
FLOODING IN SOUTHERN CLARK COUNTY.  MORE RAIN IS LIKELY THIS 
AFTERNOON AND TONIGHT.  STAY ALERT TO FLOODING.

LAT...LON 4463 9801 4462 9765 4514 9737 4557 9724
      4557 9750

$$
KEEFE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at May 4, 9:51 PM CDT, 4 hours 49 minutes earlier.

Area forecast discussion, May 4, 9:51 PM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
951 PM CDT FRI MAY 4 2007

.UPDATE...
UPDATED GRIDS TO INCLUDE THE POSSIBILITY OF SEVERE WEATHER IN
CODINGTON...HAMLIN...DEUEL...AND CLARK COUNTIES THROUGH 4 AM.

&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT THROUGH 12Z MONDAY.
BIGGEST CHALLENGE IN THE NEAR TERM REVOLVES AROUND TIMING AND
AMOUNT OF PCPN THAT IS EXPECTED TO FALL THROUGH THE WEEKEND.

SFC BOUNDARY REMAINS NEARLY STALLED ACROSS WESTERN PART OF
CWA...WITH UPPER FLOW REMAINING NEARLY PARALLEL. MASSIVE AMOUNT OF
MOISTURE CONTS TO ADVECT NORTHWARD...EVIDENCED BY PWATS NEARING
1.50 INCHES. CONVECTION IS BREAKING OUT ACROSS CENTRAL NEB...AND
ANTICIPATE THIS THIS BATCH WILL LIFT NORTHWARD INTO WRN CWA
OVERNIGHT. 7H THETA-E FORCING ISNT ALL THAT GREAT...BUT IT IS
PRESENT. COMBINED WITH 7H-85H FRONTOGENITIC FORCING AND INCREASING
85H JET...ANTICIPATE QUITE A BIT OF RAIN TO FALL ACROSS WESTERN
CWA OVERNIGHT. CONTEMPLATED ISSUING A FLASH FLOOD WATCH FOR WRN
CWA...BUT GUIDANCE IS QUITE HIGH...AND BELIEVE THAT RAIN WOULD BE
MORE WELCOME THAN LOATHED.

AS FIRST IMPLUSE LIFTS NORTH AND OUT OF CWA...MECHANISM RESETS FOR
LATE TONIGHT INTO SATURDAY. MUCH BETTER 7H THETA-E FORCING SETS UP
ON SATURDAY...AND 300K AND 305K SPEC HUMIDITIES INCREASE TO OVER
8G/KG DURING THE DAY SATURDAY...WITH PWATS ALSO INCREASING
SLIGHTLY. BUFKIT SOUNDINGS SHOW THAT HEAVY RAIN IS AGAIN
POSSIBLE...BUT DYNAMICS FOR SEVERE WEATHER NOT REALLY IN PLACE.
CAPE VALUES REALLY DONT INCREASE MUCH OVER ERN CWA DURING THE DAY
SATURDAY WITH THICK CLOUD DECK IN PLACE...AND LIS REMAIN AOA
ZERO. FEEL THAT BIGGEST WEATHER IMPACT FOR THE WEEKEND WILL BE
HEAVY RAIN...WITH SEVERE THREAT FURTHER TO THE SOUTH ALONG WARM
FRONT ACROSS NEB/IOWA. HAVE ADDED MENTION OF HEAVY RAIN TO
GRIDS...TRYING TO TIME OCCURRENCE OF PCPN...WHICH IS DIFFICULT AT
BEST. GIVEN THAT BREAKS IN PCPN IS ANTICIPATED...BUT UNSURE AS TO
WHEN...HAVE ALSO OPTED TO LEAVE ERN CWA OUT OF FLASH FLOOD WATCH
ATTM.

SFC BOUNDARY IS SLOW TO EXIT CWA...FINALLY EXITING SUNDAY NIGHT.
WITH CAA ON BACKSIDE OF FEATURE...HAVE GONE WITH MORE SHOWERY PCPN
SUNDAY EVENING/NIGHT ACROSS THE WEST...AND ENDED FROM WEST TO
EAST.

TEMP WISE...AS EVIDENCED BY THIS AFTERNOON...ANY BREAKS IN THE
CLOUD COVER WILL ALLOW TEMPS TO ZOOM QUITE RAPIDLY. HAVE PRETTY
MUCH STUCK WITH GUIDANCE FOR MAX/MIN T VALUES. FOR THE QPF
GRIDS...LOADED 04/12Z HPC GUIDANCE...TWEAKED FOR COLLAB
PURPOSES...AND PUBLISHED.

.LONG TERM...MONDAY THROUGH FRIDAY
CHALLENGING FORECAST IN THE EXTENDED TO SAY THE LEAST. THERE IS GENERAL
AGREEMENT BETWEEN THE LATEST GFS...ECMWF...NAM...UKMET...AND DGEX MODEL
RUNS THAT MONDAY MORNING WILL STILL SEE AN UPPER LEVEL TROUGH DUG
INTO THE SOUTHWEST US AND A RIDGE OVER THE GREAT LAKES REGION WITH
THE PRIMARY CORE OF GEOSTROPHIC 500MB FLOW JUST TO THE EAST OF THE
ABR CWA... THOUGH STRENGTHS AND SPECIFIC LOCATIONS VARY SLIGHTLY.
THUS... SURFACE LOW MONDAY MORNING LOOKS TO BE LOCATED TO THE
EAST...AND MAIN PRECIPITATION AREA LOOKS TO HAVE ALSO MIGRATED
EAST INTO MINNESOTA AS A RESULT BY MONDAY MORNING... THIS LEAVES
THE EASTERN CWA WITH RAIN CHANCES THROUGH MONDAY. HIGH PRESSURE THEN
BUILDS INTO THE CWA FROM THE SOUTHWEST BEHIND THIS DEPARTING
LOW... LEAVING A FAIRLY DRY MONDAY AFTERNOON THROUGH TUESDAY.

HOWEVER... AFTER THIS... CHALLENGES REALLY BEGIN AS THE 12Z GFS...
WHILE SLOWLY MOVING THE UPPER LEVEL LOW NORTHWARD INTO THE WESTERN
DAKOTAS BY TUESDAY NIGHT... NOW WANTS TO SWING A SURFACE LOW
ALMOST DUE NORTHWARD FROM EASTERN OKLAHOMA TO WESTERN
MINNESOTA...BRINGING HALF AN INCH OF RAIN TO THE EASTERN CWA
TUESDAY NIGHT INTO WEDNESDAY MORNING... AND A LITTLE RAIN OVER
MOST OF THE REST OF THE CWA MOSTLY ASSOCIATED WITH INSTABILITY
WITH THE UPPER TROUGH MOVING OVER THE WESTERN CWA. HOWEVER... THIS
IS QUITE A DEVIATION FROM THE PREVIOUS RUNS OF THE GFS. THE 06Z
GFS KEPT A SURFACE LOW MOVING SLOWLY NORTHEAST THROUGH IOWA...
KEEPING RAIN AWAY FROM THIS CWA. IT IS IMPORTANT TO MENTION THOUGH
THAT THE 500MB LOWS ARE ROUGHLY IN THE SAME LOCATION IN EACH RUN.
WITH AGREEMENT FROM THE ECMWF OF AN UPPER TROUGH SOMEWHERE OVER
THE SAME GENERAL AREA IN THE CENTRAL TO NORTHERN PLAINS DURING THIS
TIME PERIOD... AND MID LEVEL DIVERGENCE SWINGING NORTH JUST TO THE
EAST OF THE 500MB LOW... THE 12Z GFS RUN SEEMS PLAUSIBLE DESPITE
THE FACT THAT IT IS THE FIRST RUN TO SHOW SUCH A SCENARIO WITH THE
LOW AFFECTING SOUTH DAKOTA. THUS...SLIGHT CHANCE POPS WERE
INTRODUCED MOSTLY IN THE EASTERN CWA FOR NOW FOR TUESDAY AND
TUESDAY NIGHT.

THE 12Z GFS THEN KEEPS A SURFACE TROUGH/WEAK FRONT HANGING ACROSS
THE AREA THROUGH WEDNESDAY NIGHT/THURSDAY MORNING... AND THIS DOES
GENERALLY AGREE WITH THE 06Z RUN... ALTHOUGH THE 06Z GFS WAS
STRONGER AND MORE PROGRESSIVE WITH THIS FEATURE WITH LIFTED INDICES
FALLING TO -5... SHOWALTER INDICES NEAR ZERO... AND GOOD LOW LEVEL
LAPSE RATES NEAR 9 C/KM WEDNESDAY AND WEDNESDAY NIGHT... THE 12Z RUN
DOES STILL PROVIDE SOME INSTABILITY WITH THIS FEATURE... AND THUS
A SLIGHT CHANCE OF THUNDER WAS CARRIED DURING THIS TIME PERIOD.
WITH THE TROUGH FINALLY MOVING TO THE EAST... AND 500MB FLOW
BECOMING MORE ZONAL... BOTH THE 06Z AND 12Z GFS RUNS SUGGEST YET
ANOTHER SHORTWAVE AND ASSOCIATED AREA OF LOW PRESSURE MOVING
THROUGH THE DAKOTAS INTO FRIDAY...AND THE 12Z RUN OF THE GFS
SUGGESTS AN MCS LIKE FEATURE MOVING ACROSS SOUTH DAKOTA THURSDAY
NIGHT. THE SLOW EASTWARD MIGRATION OF THE TROUGH... AND ASSOCIATED
AREAS OF SURFACE LOW PRESSURES... SHOWN BY BOTH THE DGEX AND ECMWF
THROUGHOUT THE WEEK SUPPORT THESE IDEAS... SO WHILE TIMING OF
FEATURES IS VERY CHALLENGING AT THE PRESENT TIME... CONFIDENCE IS
DECENT THAT SHOWER/THUNDERSTORM ACTIVITY WILL CONTINUE AT TIMES
THROUGHOUT THE WEEK.

&&
.AVIATION...
EXPECT IFR CEILINGS AND VISIBILITIES TO REMAIN AT ATY THROUGH THE
NIGHT WITH OCCASIONAL FOG AND RAINFALL. ALSO...EXPECT MVFR
CEILINGS TO MOVE INTO THE ABR TAF AREA BY 03Z. OTHERWISE...AREA
RADARS WERE SHOWING WIDESPREAD SHOWERS AND THUNDERSTORMS LIFTING
NORTHWARD FROM SOUTHERN SD INTO THE AREA THIS EVENING.
SOME THUNDERSTORMS ARE EXPECTED IN THE VICINITY OF THE TAF LOCATIONS
AFTER 01Z THIS EVENING THROUGH 07Z. WILL AMEND IF THUNDER IS
EXPECTED TO OCCUR AT A TAF SITE. OTHERWISE...SHRAS ARE EXPECTED TO
DEVELOP AT ALL TAF SITES BY 06Z AND CONTINUE THROUGH MUCH OF THE
TAF PERIOD THROUGH 00Z SUNDAY. VISIBILITY REDUCTIONS SHOULD NOT
FALL BELOW 3SM IN RAINFALL. EXPECT CEILINGS AT PIR AND MBG TO FALL
TO MVFR BY 07Z. WINDS WILL BE BREEZY FROM THE EAST TO SOUTHEAST AT
15 TO 25 MPH THROUGH THE TAF PERIOD.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...MOHR
SHORT TERM...HINTZ
LONG TERM...ECKSTEIN
AVIATION...MOHR
Hazardous weather outlook, May 4, 6:04 AM CDT, 20 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
604 AM CDT FRI MAY 4 2007

SDZ017>019-022-033>037-045-048-051-051115-
FAULK-SPINK-CLARK-HAMLIN-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
604 AM CDT FRI MAY 4 2007 /504 AM MDT FRI MAY 4 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A SLOW MOVING WARM FRONT OVER SOUTHERN NEBRASKA WILL MAKE ITS WAY
UP INTO SOUTHERN SOUTH DAKOTA LATE THIS EVENING AND OVERNIGHT.
STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP ALONG AND NORTH OF THIS
FRONT OVERNIGHT...WITH LARGE HAIL THE PRIMARY SEVERE THREAT. THIS
AREA IS OUTLOOKED IN A SLIGHT RISK OF SEVERE WEATHER FOR THIS
EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS IS POSSIBLE
SATURDAY EVENING...AGAIN WITH LARGE HAIL THE PRIMARY THREAT AT
THIS TIME. THIS AREA IS OUTLOOKED IN A SLIGHT RISK OF SEVERE
WEATHER FOR SATURDAY EVENING AND NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT AFTER 9 PM CDT.

MNZ039-046-SDZ003>011-015-016-020-021-023-051115-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-CODINGTON-GRANT-DEUEL-
604 AM CDT FRI MAY 4 2007 /504 AM MDT FRI MAY 4 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY
EVENING...WITH LARGE HAIL THE PRIMARY THREAT AT THIS TIME. THIS
AREA IS OUTLOOKED IN A SLIGHT RISK OF SEVERE WEATHER FOR SATURDAY
EVENING AND NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

DORN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 10:16 PM CDTSevere Thunderstorm WarningABRClark, Hamlin37 min
May 5, 4:09 AM CDTFlash Flood WatchABRBrown, Buffalo, Campbell, Clark, Codington, Day and 15 more36 hr
May 5, 4:45 PM CDTFlash Flood WarningABRClark, Day, Marshall6 hr
May 5, 5:29 PM CDTFlash Flood WarningABRBrown, Spink6 hr
May 5, 5:29 PM CDTFlash Flood WarningABRBrown, Spink6 hr
May 5, 5:43 PM CDTSevere Thunderstorm WarningABRBuffalo, Hand20 min
May 5, 6:24 PM CDTFlash Flood WarningABRBuffalo, Faulk, Hand6 hr
May 5, 6:58 PM CDTTornado WarningABRSpink20 min

Nearby

Flash Flood Warnings in South Dakota, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.